Browse

You are looking at 1 - 3 of 3 items for :

  • Signs and Symptoms x
  • Altered level of consciousness x
Clear All
Open access

A Veltroni, G Zambon, S Cingarlini and M V Davì

Summary

Insulin autoimmune syndrome (IAS), a rare cause of autoimmune hyperinsulinaemic hypoglycaemia, is relatively well known in Japan. The incidence in Caucasians is less than one-fifth of that reported in Japanese people, but it is becoming increasingly recognised worldwide in non-Asians as well. Drugs containing sulphydryl groups are known to be associated with the disease in genetically predisposed individuals. Moreover, several recent reports showed a direct association between the onset of IAS and the consumption of dietary supplements containing alpha-lipoic acid (LA). Insulinoma remains the most prevalent cause of hypersulinaemic hypoglycaemia in Caucasians. Consequently, primary investigation in these patients is generally focused on localisation of the pancreatic tumour, often with invasive procedures followed by surgery. We described a case of an Italian woman presenting to us with severe recurrent hypoglycaemia associated with high insulin and C-peptide levels and no evidence of pancreatic lesions at imaging diagnostic procedures. She had taken LA until 2 weeks before hospitalisation. After an evaluation of her drug history, an autoimmune form of hypoglycaemia was suspected and the titre of insulin autoantibodies was found to be markedly elevated. This allowed us to diagnose LA-related IAS, thus preventing any unnecessary surgery and avoiding invasive diagnostic interventions.

Learning points:

  • IAS is a rare cause of hyperinsulinaemic hypoglycaemia that typically affects Asian population, but it has been increasingly recognised in Caucasian patients.

  • It should be considered among the differential diagnosis of hyperinsulinaemic hypoglycaemia to avoid unnecessary diagnostic investigations and surgery.

  • It should be suspected in the presence of very high serum insulin levels (100–10  000  μU/mL) associated with high C-peptide levels.

  • There is a strong association with administration of drugs containing sulphydryl groups included LA, a dietary supplement commonly used in Western countries to treat peripheral neuropathy.

Open access

Carlos Tavares Bello, Francisco Sousa Santos, João Sequeira Duarte and Carlos Vasconcelos

Summary

Central diabetes insipidus (DI) is a rare clinical entity characterized by low circulating levels of antidiuretic hormone (ADH) presenting with polyuria and volume depletion. Pituitary surgery is the most common cause of central DI in adults. Pituitary and hypothalamic disease, particularly invasive neoplasms, rarely cause DI, being idiopathic cases responsible for the majority of non-surgical cases. HIV patients, especially those with poor virulogical control, are prone to the development of CNS neoplasms, particularly lymphomas. These neoplasms usually become manifest with mass effects and seizures. Central DI and hypopituitarism are uncommon initial manifestations of primary CNS lymphomas. The authors describe the case of 29-year-old female, HIV-positive patient whose CNS lymphoma presented with DI.

Learning points:

  • Central diabetes insipidus has multiple causes and central nervous system lymphomas are not often considered in the differential diagnosis due to their low prevalence.

  • Accurate biochemical diagnosis should always be followed by etiological investigation.

  • The HIV population is at risk for many neoplasms, especially CNS lymphomas.

  • New-onset polyuria in an HIV-positive patient in the absence of focal neurological signs should raise the suspicion for a central nervous system process of neoplastic nature.

  • This clinical entity usually constitutes a therapeutical challenge, often requiring a multidisciplinary approach for optimal outcome.

Open access

S A A van den Berg and C G Krol

Summary

We present a patient (87 years, female) who was admitted to the emergency department because of loss of consciousness. Previous medical history included advanced-stage hepatocellular carcinoma and associated weight loss. She was found on the ground in an unresponsive state by her daughter and was determined to be hypoglycaemic. Upon bolus administration of 100 mL intravenous glucose (10%), glucose levels increased to 2.9 mmol/L and the patient regained full consciousness. She was admitted to the hospital for further examination, and treatment and continuous intravenous glucose infusion was initiated. As the patient was known to suffer from advanced-stage hepatocellular carcinoma, tumour-associated hypoglycaemia was suspected. Insulin, c-peptide and IGF1 concentrations were indeed low, cortisol concentration was high and IGF2 and Pro-IGF2 were borderline low and borderline high normal respectively. IGF2:IGF1 ratio was 23, confirming the diagnosis of non-islet cell tumour hypoglycaemia. During the initial phase of treatment, euglycaemia was maintained by continuous variable glucose infusion (5%, varying between 1 and 2 L/24 h), and the patient was advised to eat small snacks throughout the day. After euglycaemia was established and the diagnosis was confirmed, prednisolone was started (30 mg, 1 dd) and glucose infusions were halted. Under prednisolone treatment, glucose levels were slightly increased and no further hypoglycaemic episodes occurred. At her request, no surgery was performed. After 19 days, the patient was discharged to a hospice and died 3 weeks later.

Learning points:

  • Hepatocellular carcinoma may be associated with non-islet cell tumour hypoglycaemia (NICTH).

  • NICTH-induced hypoglycaemia is associated with low insulin and IGF1.

  • Measurement of IGF2 only (without measurement of Pro-IGF2 and IGF1) may be insufficient to prove NICTH.